Lake Huron, 2008

Marine Thunderstorm Winds in Lake Huron, October 14, 2008

October 14, 2008 · NWS DTX · 2 events in 2 counties and zones

A convective line of showers produced wind gusts to around 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A convective line of showers produced wind gusts to around 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Oct 14, 6:12 AM EST, 49 minutes earlier.

Area forecast discussion, Oct 14, 6:12 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
712 AM EDT TUE OCT 14 2008

.AVIATION...

A COLD FRONT WILL SWEEP THROUGHT SOUTHEAST MICHIGAN THIS MORNING.
SATELLITE/RADAR INDICATE THE FRONT WILL BE THROUGH FNT/MBS BY TAF
ISSUANCE...THEN MOVE THROUGH DET/DTW SOMETIME AFTER 13Z. SOME BRIEF
SHOWERS WILL ACCOMPANY THE FRONT...WITH THE MAIN THREAT BEING THE
ABRUPT WINDS WITH WINDS GUSTING UP TO 30 KNOTS AS THE FRONT MOVES
THROUGH. THESE REPORTS OF 30 KNOTS WILL BE BRIEF AND WILL NOT HIT
EVERY SITE...THEREFORE WILL CONSERVATIVELY GO WITH 25 KNOTS AS THE
FRONT MOVES THROUGH DET/DTW.

AFTER SOME BRIEF MVFR CONDITIONS WITH THE FRONT...VFR CONDITIONS
WILL AGAIN PREVAIL ACROSS THE TAF SITES BY 17Z AND LAST THROUGH THE
REST OF THE TAF CYCLE.

&&

.PREV DISCUSSION...ISSUED 333 AM EDT TUE OCT 14 2008

SHORT TERM...TODAY

A COLD FRONT WILL PASS THROUGH THE FORECAST AREA TODAY...BRINGING
MUCH COOLER TEMPERATURES IN ITS WAKE. PRECIPITATION WITH THIS FRONT
IS FAIRLY PALTRY AND MAINLY LIMITED TO THE FRONT ITSELF. MIDDLE AND
UPPER LEVEL SUPPORT/FRONTOGENESIS ARE SEVERELY LACKING AND LIMITED
TO THE LOW ITSELF WHICH IS OVER HUDSON BAY. GIVEN THE NATURE OF THE
PRECIPITATION ASSOCIATED WITH THE FRONT AND THE LACK OF SUPPORT IN
THE UPPER LEVELS...WILL LIMIT PRECIP CHANCES TO 30 PERCENT ACROSS
THE AREA...AND REFINE THE TIMING OF THE PRECIP WITH 6 HOURLY POP
GRIDS.

HIGH TEMPERATURES ARE A BIG ISSUE TODAY AS TEMPERATURES ARE
LINGERING IN THE MIDDLE TO UPPER 60S ACROSS THE FORECAST AREA. WITH
CLOUD COVER AND UPSTREAM TEMPERATURES REMAINING CONSTANT...WILL
RAISE HIGH TEMPERATURES TODAY AS PREVIOUS HIGHS WERE LOWER THAN THE
CURRENT TEMPERATURES. THE WARM TEMPERATURES WILL BE SHORT LIVED AS
THE FRONT MOVES THROUGH DURING THE AFTERNOON HOURS WITH FALLING
TEMPERATURES DURING THE AFTERNOON HOURS BEHIND THE COLD FRONT.

LONG TERM...TONIGHT THROUGH MONDAY

FRONTAL BOUNDARY SHOULD STALL SOUTH OF THE OHIO BORDER
TODAY...PROVIDING A DRY NIGHT ACROSS SOUTHEAST MICHIGAN AS BRIEF
RIDGING BUILDS IN. HAVE CONTINUED TO TREND THE FORECAST LESS CLOUDY
WITH CLOUDS AND PRECIPITATION EXPECTED TO REMAIN TO OUR SOUTH
OVERNIGHT...AND HAVE THEREFORE MADE A CORRESPONDING DECREASE IN
OVERNIGHT TEMPERATURES AS WELL.

MOST OF WEDNESDAY SHOULD REMAIN DRY AS UPPER SHORTWAVE EJECTING OUT
OF THE SOUTHWEST AND INTO THE PLAINS TAKES AWHILE TO LIFT THE
STALLED FRONT BACK NORTHWARD INTO LOWER MICHIGAN. DO EXPECT TO SEE
PRECIPITATION LIFT BACK UP INTO LOWER MICHIGAN DURING THE LATE
AFTERNOON/EARLY EVENING AS THE BAROCLINIC ZONE SHIFTS BACK
NORTHWARD. DYNAMIC CONTRIBUTIONS FROM UPPER AND LOW LEVEL JETS DO
NOT LOOK TOO IMPRESSIVE AS THE UPPER SHORTWAVE AND ASSOCIATED
SURFACE LOW LIFT UP ACROSS THE BAROCLINIC ZONE. HOWEVER...GFS DOES
INDICATE STRONG LOW-LEVEL FRONTOGENETICAL FORCING AS A SYSTEM
PASSING TO OUR NORTH ACROSS ONTARIO HELPS BOOST WIND/THERMAL
CONVERGENCE ALONG THE FRONT. ALTHOUGH STABILITY WILL BE PRETTY HIGH
NEAR THE SURFACE...CROSS-SECTIONS FROM THE GFS INDICATE MODERATE
ELEVATED INSTABILITY ABOVE THE 1000-850MB LOW-LEVEL FGEN LAYER.
FORCING ELEMENTS AND ADEQUATE MOISTURE SHOULD PROVIDE SOUTHEAST
MICHIGAN WITH A PERIOD OF WIDESPREAD RAIN OVERNIGHT. ONLY QUESTION
IS HOW FAR NORTH THE MORE STEADY...AND HEAVIER...PRECIPITATION SWATH
CONTAINED WITHIN THE DEFORMATION ZONE WILL FALL. 00Z GFS AND EURO
TAKE IT UP TO AT LEAST FLINT...WHILE THE NAM IS A LITTLE FURTHER
SOUTH. WILL FOLLOW THE STRONGER CONSENSUS OF THE LATTER...SINCE THE
NAM IS AN OUTLIER WITH REGARD TO THE ARRIVAL OF THE UPPER SHORTWAVE
AND SURFACE WAVE. FORECAST HAS BEEN MODIFIED TO RAISE POPS/QPF
CONSIDERABLY...AND CARRIES CATEGORICAL POPS UP THROUGH THE FLINT
AREA AND LIKELY POPS NORTH OF THERE. PREVIOUSLY MENTIONED SYSTEM
PASSING THROUGH CANADA WILL SEND A COLD FRONT DOWN ACROSS SOUTHEAST
MICHIGAN LATE WEDNESDAY NIGHT AND THURSDAY MORNING...AND EFFICIENTLY
SCOOT PRECIPITATION BACK OUT OF MICHIGAN EARLY THURSDAY.

MUCH COOLER AND DRIER AIR WILL FILTER DOWN INTO THE GREAT LAKES FROM
CANADA AFTER THIS NEXT FRONT. UPPER JET DIVING TOWARDS THE GULF
COAST ON FRIDAY WILL HELP CARVE A DEEP TROUGH OUT OVER THE EASTERN
THIRD OF THE U.S. FOR THE END OF THE WEEK. THIS WILL REINFORCE
NORTHERLY FLOW OVER THE GREAT LAKES...SENDING THICKNESSES AND H850
TEMPS PLUMMETING (SUB-ZERO). THIS TRANSLATES TO SURFACE HIGH
TEMPERATURES ONLY WARMING INTO THE 50S THURSDAY THROUGH AT LEAST
SUNDAY. VERY END OF THE EXTENDED PERIOD BECOMES A BIT MORE UNCERTAIN
AS MODELS SHOW LARGE DIFFERENCES WITH TIMING AND AMPLITUDE OF
UPSTREAM SYSTEMS...HOWEVER THE GENERAL TREND IS FOR A SUCCESSION OF
UPPER TROUGHS TO DROP INTO THE GREAT LAKES FROM CANADA. THIS WILL
KEEP THINGS ON THE COOL AND UNSETTLED SIDE AS WE START THE WORK
WEEK.

MARINE...

A COLD FRONT WILL MOVE THROUGH THE CENTRAL GREAT LAKES THIS
MORNING...WITH WESTERLY WINDS TAKING OVER BY AFTERNOON. WIND AND
WAVES ARE EXPECTED TO REMAIN JUST BELOW SMALL CRAFT CRITERIA. WINDS
WILL BECOME LIGHT AND VARIABLE TUESDAY NIGHT AS SURFACE HIGH BECOMES
ESTABLISHED. YET ANOTHER COLD FRONT IS EXPECTED AS WE HEAD INTO
WEDNESDAY NIGHT...BUT AGAIN...WIND AND WAVES ARE EXPECTED TO REMAIN
JUST BELOW SMALL CRAFT CRITERIA THROUGH THURSDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....KURIMSKI
SHORT TERM...KURIMSKI
LONG TERM....HLO
MARINE.......KURIMSKI

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Oct 14, 2:55 AM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
355 AM EDT TUE OCT 14 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-150900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
355 AM EDT TUE OCT 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-150900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
355 AM EDT TUE OCT 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PROLONGED PERIOD OF NORTHERLY FLOW IS EXPECTED TO START LATE
WEDNESDAY NIGHT AND LAST INTO SATURDAY. THE COMBINATION OF MUCH
COOLER AIR OVER THE WARM WATERS AND THE LONG NORTHERLY FETCH
ACROSS LAKE HURON MAY ALLOW WAVES TO BUILD TO 4 FEET OR GREATER
ACROSS SOUTHERN LAKE HURON TOWARDS THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 150 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
October 14, 7:01 AM EST
Where
Port Austin to Harbor Beach Mi forecast zone, Port Hope
Measured
34 kt (39 mph) measured gust
Reported by
ASOS
Coordinates
43.930, -82.720

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
October 14, 6:30 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 4 mi S of Lakeport
Measured
36 kt (41 mph) measured gust
Reported by
Official NWS Observations
Coordinates
43.062, -82.480

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2008Every state in 2008This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134807, 134808.